Pennsylvania, 2016

Damaging Wind in Pennsylvania, July 8, 2016

July 8, 2016 · NWS CTP · 1 event in 1 county or zone

Scattered thunderstorms developed in a warm and humid airmass over central Pennsylvania during the afternoon of Friday, July 8. The strongest of these storms produced a wind damage report in western York County early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed in a warm and humid airmass over central Pennsylvania during the afternoon of Friday, July 8. The strongest of these storms produced a wind damage report in western York County early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 7:00 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 7:00 AM EST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
800 AM EDT FRI JUL 8 2016

.SYNOPSIS...
Very warm and muggy conditions will continue today along with the
risk for showers and thunderstorms. Above normal temperatures will
trend back toward seasonal normals over the weekend with a drier
weather pattern forecast into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCV over northwest PA early this morning...maintaining a decent
cluster of moderate showers with embedded thunderstorms containing
heavy downpours...now pushing into Warren County. Some pea sized
hail possible with the strongest cells. Elsewhere...mostly clear to
partly cloudy skies prevail along with areas of fog. Temps are quite
warm as the 850 mb thermal ridge is lying across the region.

Main forecast focus for today is on severe chances. Complicating
factors include early timing of initial upper trof passage...
residual cloudiness cutting down on afternoon insolation...and the
intensity of storms that are able to fire in the unstable mid to
late afternoon air mass. Think the HRRR idea of initiating
convection after 16z over the West Central and Central Mountains and
evolving into a N-S linear feature that propagates eastward to
the middle to lower Susq makes sense...and SPC slight risk covers
this potentiality.

Temps and heat indices are lower as a result of the extensive
cloud cover today...and thus will not need any heat headlines for
the lower Susq for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Surface cold front will shift eastward across the central
Appalachians and Mid Atlantic piedmont tonight into early
Saturday morning. Shower/thunderstorm threat peaks late this
afternoon into early evening. Hoping for some widespread QPF of
0.25 to 0.5"...as this is the best chance for appreciable rain for
the next several days upcoming...although both weekend days will
feature at least isold to sct coverage.

The surface pattern becomes somewhat complex on Saturday with a
merger of the synoptic cold front with a prefrontal/lee- side
trough. This focuses a narrow axis of higher dewpoints and modest
instability from the Delmarva northward through eastern PA into
upstate NY. This may favor a greater chance of rain in the morning
Saturday over the far eastern zones before the front reaches the
Mid Atlantic coast by the afternoon.

In general, the models shift the bulk of QPF across the Northeast
and New England as a breezy west wind sweeps a plume of lower PW
air across central PA and drys things out. Max temps on Saturday
will make another run at 90F in the lower Susquehanna Valley but
HX values do not look to be an issue.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The early weekend frontal passage will provide some relief from
the hot/humid conditions on Sunday. However this will be short-
lived as summertime heat/humidity likely return into the middle of
next week. Added a few degrees to the composite medium range
guidance blend for max/min temperatures Tue-Thu which is supported
by building upper level ridge with 500mb heights reaching 588+DM.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...

Current RADAR has cluster of showers and thunderstorms moving
through the Northwest mountains through the next few hours. Have
VCTS at BFD due to these storms. Expect slight improvement in
vsbys but still IFR and lower. Once the winds shift the vsbys and
cigs will slowly improve by 15Z. By 16Z the latest near term
models has a line of showers and thunderstorms moving through PA.
Expect West to East timing to be 16Z to 22Z with IFR cigs and
vsbys possible in TSRA.
 There could be a secondary line from outflow between 21Z to 00Z.
Clearing skies behind the showers and TSRA will leave VFR at TAF
sites to around 06Z. Expect another round of IFR cigs and vsbys
overnight beginning between 06Z to 09Z, especially BFD, JST and
any sites that received precipitation.

OUTLOOK...

Fri-Sat...Restrictions possible with a frontal system crossing the
region.

Sun-Tue...Mainly VFR.

&&

.CLIMATE...
While maximum temperatures will average 5 to 10 degrees above
normal on Thursday and Friday, they are not expected to be near
record levels. The best potential for daily records will be for
very warm minimum temperatures /max-mins/.

7/8 Record Max/Min
MDT: 101 in 1988/77 in 1994
IPT: 102 in 1988/72 in 1929
STC:  98 in 1988/73 in 2012
AOO:  98 in 1988/72 in 2012
BFD:  94 in 1988/66 in 1987

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir
LONG TERM...Steinbugl
AVIATION...Ceru
CLIMATE...
Hazardous weather outlook, Jul 8, 10:01 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT FRI JUL 8 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091515-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1101 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER ARE POSSIBLE THIS AFTERNOON AND EVENING. OUTDOOR EVENTS
MAY BE DISRUPTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER. MONITOR
LOCAL FORECASTS AT WEATHER.GOV/CTP AND FOLLOW OUR OFFICE ON SOCIAL
MEDIA.

MS

In the hours before

Special weather statement, Jul 8, 7:02 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 AM EDT FRI JUL 8 2016

PAZ004-005-010-011-081300-
MCKEAN PA-WARREN PA-CAMERON PA-ELK PA-
802 AM EDT FRI JUL 8 2016

AT 759 AM EDT...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE
SHOWERS WITH EMBEDDED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER
NORTHWEST PENNSYLVANIA. HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THE
STRONGER CELLS AS THEY MOVE OVER WARREN COUNTY THROUGH 900 AM. SOME
STORMS MAY PRODUCE PEA SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
KANE...ST. MARYS...JOHNSONBURG...BRADFORD...SMETHPORT...
EAST BRANCH DAM...CROSBY...EMPORIUM...SIZERVILLE...TRUMAN...
CORYVILLE...REW...WESTLINE...BETULA...MARSHBURG...CYCLONE...
ELK RIVER...KINZUA BRIDGE STATE PARK...WILCOX AND PORT ALLEGANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4200 7821 4162 7820 4154 7812 4136 7841
      4146 7872 4200 7907
TIME...MOT...LOC 1159Z 240DEG 48KT 4196 7899 4151 7870

GARTNER
Special weather statement, Jul 8, 11:18 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1218 PM EDT FRI JUL 8 2016

PAZ012-017>019-041-045-046-081715-
SOUTHERN CENTRE PA-NORTHERN CENTRE PA-SOUTHERN LYCOMING PA-
CLEARFIELD PA-NORTHERN LYCOMING PA-NORTHERN CLINTON PA-
SOUTHERN CLINTON PA-
1218 PM EDT FRI JUL 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLEN UNION...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JERSEY SHORE...LOCK HAVEN...LITTLE PINE STATE PARK...SNOW SHOE...
MACKEYVILLE...MILL HALL...FLEMINGTON...AARONSBURG...DUNNSTOWN...
GLEN UNION...SOUTH RENOVO...PINE GLEN...BLANCHARD...
BALD EAGLE STATE PARK...CLARENCE...REBERSBURG...KARTHAUS...
MONUMENT...LAMAR AND COGAN STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4137 7697 4088 7738 4111 7827 4140 7780
TIME...MOT...LOC 1615Z 261DEG 21KT 4123 7755

CR
Special weather statement, Jul 8, 11:54 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT FRI JUL 8 2016

PAZ064-065-081800-
ADAMS PA-YORK PA-
1254 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 200 PM EDT...

AT 1254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST BERLIN...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN IS EXPECTED.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DALLASTOWN...SPRY...WEIGELSTOWN...YORK...RED LION...SHREWSBURY...
YORKLYN...JACOBUS...EAST BERLIN...DOVER...SHILOH...SPRING GROVE...
NEW FREEDOM...BROGUE...GRANTLEY...TYLER RUN-QUEENS GATE...
STONYBROOK-WILSHIRE...STEWARTSTOWN...YORKANA AND CROSS ROADS.

LAT...LON 3986 7711 4004 7706 3998 7650 3996 7648
      3994 7647 3992 7641 3972 7646 3972 7675
TIME...MOT...LOC 1654Z 282DEG 21KT 3994 7700

CR/RG

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 8, 12:03 PM EST
Where
York County, 1.2 mi SW of Farmers
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.908, -76.937

A severe thunderstorm produced winds estimated around 60 mph and knocked down along Route 30 between Abbottstown and Thomasville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638028.